Alert archive / California / Freeze Warnings in 2022

Freeze Warning 18, NWS Eureka, CA

April 28, 2022Humboldt County, Trinity County, California

NWS Eureka, CA issued this freeze warning at Apr 28, 2022, 2:35 PM PDT for Humboldt County, Trinity County, California. It took effect at Apr 29, 2022, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2022, 2:35 PM PDT (21:35 UTC)
In effect from
Apr 29, 2022, 12:00 AM PDT
Expired
Apr 29, 2022, 9:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 69 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS76 KEKA 282135
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
235 PM PDT Thu Apr 28 2022

CAZ106-108-290545-
/O.NEW.KEKA.FZ.W.0018.220429T0700Z-220429T1600Z/
Southern Humboldt Interior-Southern Trinity-
235 PM PDT Thu Apr 28 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southern Humboldt Interior and Southern Trinity County.

* WHEN...From midnight tonight to 9 AM Friday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

* ADDITIONAL DETAILS...Many areas that do not drop below freezing
  will have areas of frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

$$

CAZ104-105-107-110-111-114-115-290545-
/O.NEW.KEKA.FR.Y.0028.220429T0700Z-220429T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-Northern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-Southern Lake-
235 PM PDT Thu Apr 28 2022

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior, Northern
  Trinity, Northwestern Mendocino Interior, Northeastern Mendocino
  Interior, Lake County.

* WHEN...From midnight tonight to 9 AM Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  uncovered.

* ADDITIONAL DETAILS...Isolated, normally colder locations may drop
  below freezing for a few hours prior to sunrise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
1 follow-up statement
675 
WWUS76 KEKA 290432
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
932 PM PDT Thu Apr 28 2022

CAZ106-108-291600-
/O.CON.KEKA.FZ.W.0018.220429T0700Z-220429T1600Z/
Southern Humboldt Interior-Southern Trinity-
932 PM PDT Thu Apr 28 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southern Humboldt Interior and Southern Trinity County.

* WHEN...From midnight tonight to 9 AM Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104-105-107-110-111-114-115-291600-
/O.CON.KEKA.FR.Y.0028.220429T0700Z-220429T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-Northern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-Southern Lake-
932 PM PDT Thu Apr 28 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior, 
  Northern Trinity, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, Lake County.

* WHEN...From midnight tonight to 9 AM Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 28, 5:37 AM PDT, 8 hours 58 minutes earlier.

Area forecast discussion, Apr 28, 5:37 AM PDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
537 AM PDT Thu Apr 28 2022

.SYNOPSIS...Mild temperatures will continue through Saturday with
warmer conditions expected from Sunday into early next week.
A series of very weak fronts will graze the northern portion of
the area, bringing areas of very light rain on Thursday,
Saturday, and Monday.

&&

.DISCUSSION...A mix of clouds and stars throughout the night with
a some areas of drizzle showing up just off the coast. Localized
areas of near 32 degrees are being observed across the southern
interior valleys with at least one more night of that expected
tonight before some air mass warming occurs on Friday. Otherwise
the on and off arrival of weak disturbances under the next current
upper trough will promote periods of mostly light rain affecting
areas mainly N of highway 36 on Thursday, Saturday, and Monday.
Total rainfall during the period will range from nearly an inch
across some windward terrain of N Del Norte County to little, if
any, rain across the S. Snow levels will be generally high,
although levels will dip down to near 4000 feet with each front.
However, QPF values will be quite low, and snow will be fairly
light and mostly confined to extreme E Del Norte County. Not much
instability is forecast, but enough will be available across the
Trinity Horn to warrant a slight chance of thunderstorms Saturday
afternoon.

&&

.AVIATION...Vicinity showers this morning at KCEC as
stratiform and 3000 to 4500 foot ceilings linger through the TAF
period. The inversion weakens and low level instability increases at
KCEC tonight, extending the equilibrium level up to 8000 feet. This
could result in light rain or drizzle in the evening as well, though
HRRR soundings show dryer conditions near the surface. MVFR persist
through the day with slightly reduced visibility from precipitation
and low level cloud cover. KACV showers will start around commute
time this morning and taper off around noon. VFR expected for most
of the day at KACV with northerly winds maxing out around 12 knots
this afternoon. VFR conditions prevail at KUKI today with strong
gusty winds building this afternoon out of the northwest. /EYS

&&

.MARINE...Northerly winds continue to diminish through the morning
bringing fair conditions through the end of the week. North west
swell also eases in wave height and period through the week and into
the weekend. Northerly winds in the northern waters turn to a
southerly bearing Friday, as a front passes through. Otherwise,
winds in the southern waters will build to small craft advisory
level Saturday evening as northerly winds pick up. /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 9 AM PDT this morning for CAZ106-108-
     110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PDT this morning for PZZ455-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 28, 2:42 AM PDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
242 AM PDT Thu Apr 28 2022

CAZ101>105-107-109-112-113-115-290945-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Northern Trinity-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
242 AM PDT Thu Apr 28 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-108-110-111-114-290945-
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
242 AM PDT Thu Apr 28 2022

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:35 PM PDTFrost AdvisoryEKAHumboldt, Lake, Mendocino18 hr

Nearby

Freeze Warnings in California, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.